Montana, 2007Heavy Snow in Montana, March 27 to 28, 2007
March 27 to 28, 2007 · NWS MSO · 2 events in 2 counties and zones
On March 27 and 28, a closed low tracked east across central Idaho and SW Montana. Heavy snowfall amounts were received in higher elevations near Georgetown Lake.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 27 and 28, a closed low tracked east across central Idaho and SW Montana. Heavy snowfall amounts were received in higher elevations near Georgetown Lake. Emergency travel only was declared for US Highway 93 due to heavy snowfall heading south toward Lost Trail Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 27, 2:06 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 27, 2:06 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
306 AM MDT TUE MAR 27 2007
.DISCUSSION...LATEST SATELLITE IMAGERY SHOWS A GOOD INITIALIZATION
OF THE 00Z RUN OF THE GFS. HAVE CHOSEN TO GIVE IT THE MOST WEIGHT
IN THE MORNING FORECAST PACKAGE...ESPECIALLY SINCE THE OTHER
MODELS DID NOT INITIALIZE WELL ON THEIR 00Z RUNS. IN
ADDITION...LATEST SURFACE OBSERVATIONAL DATA SHOWS COLD AIR
BEGINNING TO PUSH INTO SOUTHERN BRITISH COLUMBIA...ENROUTE TO TO
IDAHO AND MONTANA.
FOR TODAY AND TONIGHT A STRONG...MOIST PACIFIC SYSTEM WILL MOVE
ACROSS THE REGION BRINGING WIDESPREAD PRECIPITATION. INITIALLY
MOST AREAS WILL BE IN THE WARM SECTOR WITH RAIN FALLING IN THE
LOWER AND MID ELEVATIONS. HIGH TEMPERATURES WILL LIKELY OCCUR
DURING THE MORNING HOURS. AS THE COLDER AIR BEGINS TO WORK ITS WAY
IN FROM THE NORTHWEST...BOTH TEMPERATURES AND SNOW LEVELS WILL
FALL. PRECIP AT ALL ELEVATIONS WILL MIX WITH SNOW BY AFTERNOON
AND THEN CHANGE COMPLETELY OVER TO SNOW BY THIS EVENING.
CONFIDENCE IS HIGH IN REGARD TO THE EXPECTED HEAVY SNOWFALL IN
THE CLEARWATER...BITTERROOT...SAPPHIRE...AND PINTLER MOUNTAINS
(INCLUDING GEORGETOWN LAKE.) CONFIDENCE ALSO REMAINS HIGH WITH THE
SNOW AND BLOWING SNOW ADVISORY FOR THE CAMAS PRAIRIE OF IDAHO.
CHOSE TO DOWNGRADE THE WATCHES FOR THE WEST GLACIER REGION (TO
NOTHING)...THE SEELEY SWAN REGION (TO AN ADVISORY) AND LEMHI
COUNTY (TO AN ADVISORY AS WELL) DUE TO DECREASED CONFIDENCE IN A
HEAVY SNOWFALL EVENT. RIGHT NOW...APPEARS THAT THE COLDER AIRMASS
WILL NOT MAKE ITS WAY INTO THESE AREAS UNTIL AFTER THE MAJORITY OF
PRECIP HAS FALLEN.
AS THE SYSTEM BEGINS TO DEPART THE AREA WEDNESDAY EVENING...A FLAT
RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST. PRECIP WILL
QUICKLY BEGIN TAPERING OFF. THURSDAYS AND FRIDAYS POPS WERE
LOWERED DUE TO A STRONG INFLUENCE OF THE RIDGE OVER THE SOUTHERN
TWO THIRDS OF THE FORECAST AREA. I CHOSE TO KEEP THE CHANCE POPS
ALONG THE CANADIAN BORDER IN THE FORECAST SINCE THE WESTERLY FLOW
UP THERE IS EXPECTED TO REMAIN SOMEWHAT ACTIVE THROUGH THE PERIOD.
AS THE RIDGE BREAKS DOWN OVER THE REMAINDER OF THE AREA ON FRIDAY
NIGHT...AN ACTIVE WESTERLY FLOW PATTERN WILL RESUME. SIGNIFICANT
PRECIPITATION IS EXPECTED AGAIN ON SATURDAY NIGHT AND SUNDAY AS A
SLOW MOVING COLD FRONT MOVES ACROSS THE AREA. A SLIGHTLY DRIER AND
COOLER NORTHWESTERLY FLOW WILL DEVELOP ON MONDAY AS A RIDGE OF
HIGH PRESSURE APPROACHES THE COAST.
&&
.AVIATION...A PACIFIC SYSTEM MOVING OVERHEAD TODAY WILL RESULT IN WIDESPREAD
RAIN WILL CONTINUING THROUGH THE MORNING. THIS WILL BE CHANGING OVER
TO A RAIN SNOW MIX THIS AFTERNOON AND EVENTUALLY OVER TO SNOW BY
TONIGHT AS COLDER AIR FILTERS IN FROM CANADA. LOW STRATUS CEILINGS
WILL REMAIN THROUGH THE DAY AND MOUNTAINS AND PASSES WILL BE
OBSCURED. VISIBILITIES WILL ALSO DETERIORATE AND WINDS MAY BECOME
GUSTY THROUGHOUT THE DAY...SEE APPROPRIATE TAFS AND TWEBS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 6 AM THIS MORNING TO 6 AM MDT WEDNESDAY
ABOVE 5500 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION.
SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT WEDNESDAY FOR
POTOMAC/SEELEY LAKE REGION.
ID...SNOW AND BLOWING SNOW ADVISORY FROM 5 AM EARLY THIS MORNING TO 5
AM PDT WEDNESDAY FOR OROFINO/GRANGEVILLE REGION.
HEAVY SNOW WARNING FROM 5 AM EARLY THIS MORNING TO 5 AM PDT
WEDNESDAY ABOVE 5500 FEET FOR SOUTHERN CLEARWATER MOUNTAINS.
SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT WEDNESDAY FOR
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY.
&&
SHORT TERM...HENRY
LONG TERM....HENRY
AVIATION...FOSTERHazardous weather outlook, Mar 27, 1:55 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
255 AM MDT TUE MAR 27 2007
IDZ005-008-MTZ001-002-004-272200-
NORTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
255 AM MDT TUE MAR 27 2007 /155 AM PDT TUE MAR 27 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A VERY MOIST PACIFIC WEATHER SYSTEM WILL BRING LIGHT TO MODERATE
SNOWFALL AMOUNTS TO MOUNTAIN LOCATIONS TODAY THROUGH WEDNESDAY.
TRAVEL IN THE HIGHER ELEVATIONS MAY BE IMPACTED AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER...MOIST PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE AREA
SATURDAY NIGHT AND SUNDAY BRINING MORE PRECIPITATION TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ003-005-272200-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
255 AM MDT TUE MAR 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
AS TEMPERATURES FALL THIS AFTERNOON...RAIN WILL BECOME MIXED WITH
SNOW. BY WEDNESDAY MORNING...LIGHT ACCUMULATIONS ARE EXPECTED.
TRAVEL ON WEDNESDAY MORNING MAY BE IMPACTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE PRECIPITATION IS EXPECTED ON SATURDAY NIGHT AND SUNDAY AS
ANOTHER WEATHER SYSTEM MOVES ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Bitterroot / Sapphire Mountains
- When
- March 27, 5:00 AM MST to March 28, 9:00 PM MST
- Where
- Bitterroot / Sapphire Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.508, -113.828 (the zone’s center; the record gives no point)
Heavy snow prompted emergency travel only declaration of US HWY 93 south of Missoula over Lost Trail Pass. Snotel sites at Black Pine and Skalkaho Pass received between 8 and 9.5 inches of snow, respectively.
Heavy Snow, Butte / Blackfoot Region
- When
- March 27, 5:00 AM MST to March 28, 7:00 PM MST
- Where
- Butte / Blackfoot Region forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.306, -113.025 (the zone’s center; the record gives no point)
Between 9 and 10 inches of heavy snow was received at the North Fork of Elk Creek and Georgetown Lake.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 27, 20071 death · 1 event
- Rip Current in Oregon, March 27, 20071 death · 1 event
- Tornado and Hail in Louisiana, March 27, 2007$80,000 · EF1 · 30 events
- Flash Flood and Hail in Michigan, March 27, 2007$250,000 · 1 in hail · 8 events
- Winter Weather in Wisconsin, March 27, 2007$300,000 · 1 event
- Damaging Winds in Arkansas, March 27, 2007$155,000 · 70 kt wind · 9 events
- Tornadoes and Hail in Arkansas, March 27, 2007$120,000 · EF0 · 4 events
- Tornadoes and Flash Flood in Texas, March 27, 2007$20,000 · EF1 · 4 events
- Damaging Wind and Strong Wind in California, March 27, 20072 injured · $30,000 · 3 events
- High Wind and Strong Wind in California, March 27, 2007$50,000 · 55 kt wind · 4 events
- High Wind in California, March 27, 2007$40,000 · 52 kt wind · 2 events
- Drought in Alabama, March 27 to 31, 200720 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22710, 22715.